Alert archive / New York / Freeze Watches in 2021
Freeze Watch 2, NWS New York, NY
NWS New York, NY issued this freeze watch at Apr 1, 2021, 3:18 PM EDT for Essex County, Hudson County, Union County, New Jersey; 6 counties in New York. It took effect at Apr 3, 2021, 2:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 1, 2021, 3:18 PM EDT (19:18 UTC)
- In effect from
- Apr 3, 2021, 2:00 AM EDT
- Expired
- Apr 2, 2021, 3:28 PM EDT
- In force
- Issued by
- NWS New York, NY
Counties Essex County, NJ, Hudson County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY
The radar
The Philadelphia radar (KDIX), 91 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786 WWUS71 KOKX 011918 NPWOKX URGENT - WEATHER MESSAGE National Weather Service Upton NY 318 PM EDT Thu Apr 1 2021 NJZ006-106-108-NYZ072>075-176-178-179-021000- /O.UPG.KOKX.FZ.A.0001.210402T0600Z-210402T1300Z/ /O.NEW.KOKX.FZ.W.0001.210402T0600Z-210402T1400Z/ /O.NEW.KOKX.FZ.A.0002.210403T0600Z-210403T1300Z/ Hudson-Eastern Essex-Eastern Union-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Southern Queens-Southern Nassau- 318 PM EDT Thu Apr 1 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT FRIDAY... ...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 30 expected. For the Freeze Watch, sub-freezing temperatures as low as 29 possible. * WHERE...In New Jersey, Hudson, Eastern Essex and Eastern Union Counties. In New York, New York (Manhattan), Bronx, Richmond (Staten Island), Kings (Brooklyn), Northern Queens, Southern Queens and Southern Nassau Counties. * WHEN...For the Freeze Warning, from 2 AM to 10 AM EDT Friday. For the Freeze Watch, from late Friday night through Saturday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NYZ177-021000- /O.NEW.KOKX.FZ.W.0001.210402T0600Z-210402T1400Z/ /O.NEW.KOKX.FZ.A.0002.210403T0600Z-210403T1300Z/ Northern Nassau- 318 PM EDT Thu Apr 1 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT FRIDAY... ...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 30 expected. For the Freeze Watch, sub-freezing temperatures as low as 29 possible. * WHERE...Northern Nassau County. * WHEN...For the Freeze Warning, from 2 AM to 10 AM EDT Friday. For the Freeze Watch, from late Friday night through Saturday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
3 follow-up statements
916 WWUS71 KOKX 020715 NPWOKX URGENT - WEATHER MESSAGE National Weather Service Upton NY 315 AM EDT Fri Apr 2 2021 NJZ006-106-108-NYZ072>075-176>179-021645- /O.CON.KOKX.FZ.W.0001.000000T0000Z-210402T1400Z/ /O.CON.KOKX.FZ.A.0002.210403T0600Z-210403T1300Z/ Hudson-Eastern Essex-Eastern Union-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 315 AM EDT Fri Apr 2 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 31. For the Freeze Watch, sub-freezing temperatures as low as 30 possible. * WHERE...Portions of northeast New Jersey and southeast New York. * WHEN...For the Freeze Warning, until 10 AM EDT this morning. For the Freeze Watch, from late tonight through Saturday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
392 WWUS71 KOKX 021351 NPWOKX URGENT - WEATHER MESSAGE National Weather Service Upton NY 951 AM EDT Fri Apr 2 2021 NJZ006-106-108-NYZ072>075-176>179-022200- /O.CAN.KOKX.FZ.W.0001.000000T0000Z-210402T1400Z/ /O.CON.KOKX.FZ.A.0002.210403T0600Z-210403T1300Z/ Hudson-Eastern Essex-Eastern Union-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 951 AM EDT Fri Apr 2 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... ...FREEZE WARNING IS CANCELLED... * WHAT...Sub-freezing temperatures as low as 30 possible. * WHERE...Portions of northeast New Jersey and southeast New York. * WHEN...From late tonight through Saturday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
573 WWUS71 KOKX 021928 NPWOKX URGENT - WEATHER MESSAGE National Weather Service Upton NY 328 PM EDT Fri Apr 2 2021 NJZ006-106-108-NYZ072>075-176>179-030900- /O.UPG.KOKX.FZ.A.0002.210403T0600Z-210403T1300Z/ /O.NEW.KOKX.FZ.W.0002.210403T0200Z-210403T1400Z/ Hudson-Eastern Essex-Eastern Union-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 328 PM EDT Fri Apr 2 2021 ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Portions of northeast New Jersey and southeast New York. * WHEN...From 10 PM this evening to 10 AM EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this freeze watch went out at Apr 1, 1:44 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 1, 1:44 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service New York NY
144 PM EDT Thu Apr 1 2021
.SYNOPSIS...
Low pressure will gradually deepen as it lifts northward up
into the Canadian Maritimes today. High pressure approaches from
the west Friday and Saturday. Another low approaches from the
northeast as high pressure shifts south on Sunday and Monday.
Another weak disturbance approaches from the northwest by
midweek.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Surface low pressure over the region will continue to lift
northward and intensify as it moves in the Canadian Maritimes.
Drier weather is expected this afternoon with brightening skies
expected especially across the western half of the forecast
area. A few isolated light showers will remain possible with the
upper trough moving through.
Gusty winds are expected in the wake of the departing low
pressure. Expect northwesterly winds around 15-20 mph with
gusts reaching as high as 30-35 mph through this evening. Winds
may weaken this evening.
Highs today will be in the upper 40s to lower 50s, however it
will feel like the lower 40s with the wind.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Mainly dry conditions are expected tonight. It will remain mostly
cloudy and breezy. Lows are expected to fall into 20s and lower 30s.
Temperatures in and around the NYC metro area will see lows
right around freezing.
It should be noted that the 2021 spring time Frost freeze
program starts this morning for the following locations: All of
NYC, Southern Nassau, Eastern Union, Eastern Essex, and Hudson
counties.
With lows falling to near freezing, have decided to put up
freeze watch for all the areas listed above.
The large scale trough that forced the low pressure system that
is moving away will be positioned over the area on Friday with
generally improving surface conditions as a weak ridge sets up
over the Midwest. A brisk NW flow behind the departing system
and an approaching high pressure will allow for temperatures to
remain below average on Friday with highs only getting into the
upper 30s and low to middle 40s closer to the coast. Lows on
Friday night will be cold, generally in the middle to upper 20s
for most and the low 30s for warmer areas toward the NYC metro
and the coast.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure slowly moves in for the first half of the weekend
with skies generally clearing out for Saturday and the wind
relaxing a bit and shifting to the west. Temperatures on
Saturday will begin to moderate a bit back to seasonable with
highs in the low to middle 50s.
A trough over the Canadian Maritimes begins to retrograde and
approach the area again from the northeast. This combined with a
potential approaching weak shortwave from the northwest will allow
for winds to shift back out of the north, skies to become cloudier,
and allow for the possibility of a brief shower on Sunday.
Much of the beginning of next week the area will be just to the west
of the stalled trough over the Canadian Maritimes and a weak high to
the west. It's not until Tuesday or Wednesday of next week that the
trough moves away and another potential frontal system impacts the
area.
Generally though much of the long term forecast is dry with variable
degrees of cloudiness and gradually moderating temperatures whereby
cool temperatures at the end of this week and the weekend rise into
the upper 50s and 60s through much of the beginning and middle of
next week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Low pressure moves away further to the northeast this afternoon
and towards the Canadian Maritimes this evening.
VFR is expected into Thursday evening.
Gusty winds are expected through the TAF period, mainly out of
the NW 15-20 kt with gusts 25-30 kt. The gusts may weaken this
evening and overnight and favor a more northerly component
right of 310 magnetic.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
No unscheduled amendments are expected.
.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.18Z Friday...VFR. NW wind gusts 20-25kt.
.Saturday...VFR. W-SW wind gusts 15-20 kt. Chance of MVFR in showers
at night.
.Sunday...Mainly VFR. Slight chance of showers early morning.
.Monday AND Tuesday...VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
Northwest winds increase to 20-25 kts with gusts up to 30kts
today. As a result, SCA conditions continue through Thursday
night for all waters. The SCA will continue into Friday
afternoon for the ocean waters as 5 ft seas linger. All waters
are expected to fall below SCA criteria by Friday night and
continue below SCA through the weekend.
Ocean seas build to 5 ft tonight, 6 to 7 ft on Thursday and
then lower to 5 to 6 ft Thursday night. Ocean seas will be near
5 ft on Friday with gusts approaching SCA but generally staying
under. Conditions improve into Saturday morning with all waters
staying below SCA through the beginning of next week.
&&
.HYDROLOGY...
Rainfall amounts today are expected to remain below a quarter of
an inch. Then, no significant rain is expected from Thursday
afternoon through the beginning of next week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Freeze Watch from late tonight through Friday morning for
NYZ072>075-176-178-179.
NJ...Freeze Watch from late tonight through Friday morning for
NJZ006-106-108.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ331-332-335-
338-340-345.
Small Craft Advisory until 2 PM EDT Friday for ANZ350-353-355.
&&
SYNOPSIS...BC/MW
NEAR TERM...IRD
SHORT TERM...BC
LONG TERM...MW
AVIATION...IRD
MARINE...BC/MW H
HYDROLOGY...BC/MWHazardous weather outlook, Apr 1, 3:35 AM EDT, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service New York NY 335 AM EDT Thu Apr 1 2021 CTZ005>012-NJZ002-004-103>105-107-NYZ067>071-078>081-177-020745- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex- Western Union-Orange-Putnam-Rockland-Northern Westchester- Southern Westchester-Northwest Suffolk-Northeast Suffolk- Southwest Suffolk-Southeast Suffolk-Northern Nassau- 335 AM EDT Thu Apr 1 2021 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ006-106-108-NYZ072>075-176-178-179-020745- Hudson-Eastern Essex-Eastern Union-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Southern Queens-Southern Nassau- 335 AM EDT Thu Apr 1 2021 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-020745- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 335 AM EDT Thu Apr 1 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 3:28 AM EDT | Freeze Watch | OKX | Essex, Hudson, Union | 12 hr |
| Apr 1, 3:18 PM EDT | Freeze Warning | OKX | Essex, Hudson, Union | 19 hr |
Nearby
Freeze Watches in New York, 2021Freeze Watches in New Jersey, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.